Request an Appointment »
Login For Patients Pay Online Careers

Rashes on Amoxicillin: When is it a True Allergy?

May 18, 2018

Rash while taking Amoxicillin or Augmentin is common; 5-10% of children taking Amoxicillin or Augmentin will develop a skin rash at some point during the course of the medication.  The majority of these are not a true allergic reaction, and most are caused by viruses.  So, how can you tell the difference?

A non-allergic rash occurring while taking Amoxicillin or Augmentin will:

  • Look like small (less than ½ inch) widespread pink spots in a symmetrical pattern or slightly raised pink bumps. 
  • Usually appear on day 5-7 (but can be earlier or as late as the 16th day) from the start of the Amoxicillin or Augmentin, but can occur at any time during the course of the medication.  It always appears on the chest, abdomen, or back and usually involves the face, arms, and legs. 
  • Differ from hives in appearance (hives are always raised, itchy and change location).
  • Usually go away in 3 days, but can last from 1-6 days. 
  • Your child probably won't develop it the next time she takes amoxicillin. 
  • The best part? It's not contagious, so he/she can go back to school!

How is an "amoxicillin rash" treated?

No treatment is necessary. The rash will disappear just a quickly whether or not you continue the medication.

Even if you know it's not an allergic reaction, it may still feel wrong to continue giving the medication.  There are several reasons why it is better to finish the course of Amoxicillin than stop or change to a different antibiotic:

  1. Stopping the Amoxicillin or Augmentin it won't make the rash go away any faster. 
  2. You can avoid changing to a broader-spectrum antibiotic that may not be necessary and could cause other problems, such as diarrhea or vomiting. 
  3. Stopping the medication can incorrectly label your child as allergic to the penicillin family of antibiotics, which would limit future antibiotic choices.

If your child is on Amoxicillin or Augmentin and develops a rash, we always recommend calling the office so that we can go over your child's symptoms.  You still may need to come in if there is anything about the rash that is worrisome or doesn't fit a non-allergic rash.   

Warning signs that is a true allergic reaction would be sudden onset of rash within two hours of the first dose, any breathing or swallowing difficulty, hives, or a very itchy rash.

Call your provider if:

  • The rash changes to hives (raised, itchy, and change location)
  • The rash becomes very itchy
  • The rash becomes significantly worse or lasts more than 6 days

In addition to our clinics in Eau Claire and Chippewa Falls, we also offer outreach clinics in Amery, Baldwin, Black River Falls, Cumberland, Durand, Neillsville, Rice Lake, Shell Lake, and Stanley.


Copyright ©2017–2018 OakLeaf Clinics   •   Website Design and Hosting by First Net Impressions   •   For Staff